What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 9, 11:53 AM CST, 32 minutes earlier.
Area forecast discussion, Aug 9, 11:53 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1253 PM CDT Sun Aug 9 2020
.SHORT TERM...(Today through Monday)
Issued at 431 AM CDT Sun Aug 9 2020
The Northland remains under an anomalously warm and humid air mass,
characterized by dew point temperatures in the upper 60s to lower
70s. This very humid air mass has helped to generate some widespread
fog, with some locally dense in spots, early this morning.
Visibilities have improved somewhat, thanks to some increasing upper-
level clouds from a cirrus shield forming off a large complex of non-
severe showers and thunderstorms that are just entering southwestern
Minnesota as of 0830z/330 AM this morning. Due to the improving
trend in the visibilities, decided to hold off on a Dense Fog
Advisory, and issued a Special Weather Statement instead.
Once the fog lifts after sunrise today, attention then turns to the
potential for severe weather today, especially for this afternoon
and evening. Showers and thunderstorms will come in a few waves,
with the first being the aforementioned complex in southwestern
Minnesota. This activity, which has formed in conjunction with a
compact mid-level shortwave trough and 850-700 mb layer warm air
advection, is expected to lift northeastward into our region around
sunrise this morning. Some strong thunderstorms are possible with
this initial round of storms. This cluster of storms is expected to
dissipate as it ascends into a more stable atmosphere to the north.
Quickly on the heels of this first round of storms will be a second,
more robust complex of storms that could become strong to severe
this afternoon, mainly impacting east-central Minnesota and
northwest Wisconsin. The forcing associated with the mid-level
shortwave will linger just enough to combine with increasing
instability and shear to support this severe convection. Mixed-layer
CAPE values are progged to range between 2500 to 3500 J/kg, along
with deep-layer shear in the ballpark of 30 to 35 knots, which
should be sufficient to support convective updrafts. Moreover, there
will be a risk of flash flooding, given PWAT values in excess of 2
inches, which is over 90% of climatology. There is concern that
today's activity will translate over the same areas that were
impacted by heavy showers and thunderstorms just 24 hours ago,
especially along the Wisconsin/Minnesota state border. Eventually,
this second complex is expected to move out of the region late this
afternoon. There will be yet another round of storms possible over
north-central Minnesota early in the evening as a surface cold front
passes through the region. It's a bit more uncertain on the severe
potential of the convection along the cold front as instability
doesn't appear to be quite as high as is expected farther south. In
any case, this could be another area of strong to severe storms, per
the latest CAM output. The Storm Prediction Center has the entire
Northland in a Slight risk of severe weather for today.
Eventually, the aforementioned cold front will pass through the
region tonight, which will bring a much more comfortable and less
humid air mass to the region. There may be some shower activity
forming along the front tonight, but instability will quickly
diminish as the cold front passes through and convective inhibition
increases. Tonight's lows will fall to the lower to middle 50s over
northeast Minnesota, with lower 60s lingering over northwest
Wisconsin. Monday looks dry overall, except for perhaps some
lingering shower activity over northwest Wisconsin early Monday
morning. Much more comfortable dew points are expected, in the 40s
and lower 50s, along with mostly sunny skies as high pressure builds
into the region. High temperatures will be right around seasonal
averages, in the middle to upper 70s.
.LONG TERM...(Monday night through Saturday)
Issued at 431 AM CDT Sun Aug 9 2020
Monday night through much of the day Wednesday will remain dry,
thanks to an area of high pressure and mid-level ridging that will
be in place. Eventually, the ridge will break down, allowing a
longwave trough to build across the Pacific Northwest region and
bring in some mid-level shortwave energy to sweep into the region
for Wednesday night into Thursday morning. Chances of thunderstorms
will increase during the day Thursday as a mid-level shortwave moves
into the region.
Chances of precipitation will continue through next Sunday as the
upper-level longwave trough approaches from the west. There remains
some uncertainty on how the precipitation will evolve for Friday and
Saturday, given the differences in the phasing of the upper-level
trough. There seems to be a decent signal that a cold front will
pass through sometime next weekend, but the timing remains uncertain
due to discrepancies in the global models.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Aug 9 2020
Wave after wave of showers and thunderstorms are expected this
afternoon and tonight. The models are having a difficult time with
the exact timing and location of these storms due to their
chaotic nature. But overall, an MCV currently present near the
Twin Cities will bring another round to NW Wisconsin over the next
few hours, specifically HYR and DLH. Then those will get pushed
out of the area as a cold front moves east from North Dakota and
another wave of showers and thunderstorms move over northern
Minnesota. The storms in NW Wisconsin and ones associated with
the cold front tonight have the greatest potential of being severe
with high winds, large hail, and possibly an isolated tornado.
Heavy rain associated with these storms could lower visibilities
to IFR, and as low as LIFR. Later tonight, BR conditions are
possible mainly at HIB and HYR, and could get down to IFR
conditions.
&&
.MARINE...
Issued at 431 AM CDT Sun Aug 9 2020
The main area of focus today will be on increasing chances of
thunderstorms for this afternoon and early evening. Some of these
storms could become strong to severe, with large hail and strong
winds being the main hazards, as well as frequent lightning and
heavy rainfall. Otherwise, no other hazardous marine conditions are
expected today, although there may be some areas of fog early this
morning. Winds today will range between 5 to 10 knots, with
generally east to northeast direction.
A cold front will pass through the region tonight, which may bring
some chances of light rain showers tonight. The front will turn
winds more westerly early Monday, eventually turning more
southwesterly in the afternoon. This will result in some stronger
winds between 10 to 15 knots, and gusts up to 20 knots, as well.
Waves along the far northern shore of Lake Superior will range
between 2 to 4 feet, particularly from Grand Marais to Grand Portage.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 79 60 77 54 / 60 30 0 0
INL 84 52 77 50 / 50 40 0 0
BRD 85 56 77 51 / 80 30 0 0
HYR 84 62 78 51 / 60 60 20 0
ASX 84 63 80 53 / 60 40 40 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JTS
LONG TERM...JTS
AVIATION...Kossen
MARINE...JTS
Hazardous weather outlook, Aug 9, 2:56 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
356 AM CDT Sun Aug 9 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
356 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Areas of locally dense fog will occur early this morning.
Scattered severe thunderstorms are possible, especially this
afternoon and evening. Large hail, damaging winds, and a tornado
or two are possible. Frequent lightning and heavy rain will occur.
Flash flooding is possible in the vicinity of the slower moving,
stronger storms and will be most likely over east-central
Minnesota into northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed after 1 PM in northeast Minnesota,
and after 4 PM in northwest Wisconsin.
LSZ121-140>148-100900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
356 AM CDT Sun Aug 9 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms this afternoon and evening.
Some of the storms may be severe with large hail, strong winds,
frequent lightning, and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms Wednesday through Saturday.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Aug 9, 7:36 AM CST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Duluth MN
836 AM CDT Sun Aug 9 2020
MNZ010-018-019-026-091345-
Central St. Louis-Koochiching-North Itasca-South Itasca-
836 AM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ITASCA...SOUTH
CENTRAL KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...
At 836 AM CDT, strong thunderstorms were along a line extending from
Oslund, to 7 miles south of Marcell, to near Cohasset, to near Warba,
and moving northeast at 45 mph.
Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Swan River and Marcell around 840 AM CDT.
Coleraine and Warba around 845 AM CDT.
Other locations impacted by these storms include Buck Lake, Calumet,
Swan Lake, Bovey, Silica, Balsam Lake, Little Swan, Deer Creek
Reservation, Wabana Lake and Bear Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4800 9382 4779 9323 4759 9319 4730 9276
4707 9321 4732 9356 4752 9361 4769 9410
TIME...MOT...LOC 1336Z 222DEG 41KT 4764 9405 4749 9365 4729 9361 4710
9333
WolfeSpecial weather statement, Aug 9, 7:47 AM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
847 AM CDT Sun Aug 9 2020
MNZ019-037-WIZ001-091415-
Central St. Louis-Carlton/South St. Louis-Douglas-
847 AM CDT Sun Aug 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN CARLTON AND CENTRAL DOUGLAS COUNTIES...
At 847 AM CDT, strong thunderstorms were along a line extending from
7 miles south of Floodwood, to Scanlon, to 7 miles north of
Dairyland, and moving northeast at 30 mph.
Wind gusts up to 40 mph, half inch diameter hail, and frequent cloud
to ground lightning can be expected with these storms.
These storms will be near...
Cloquet, Scanlon, Carlton, Wrenshall and Thomson around 850 AM
CDT.
Proctor around 905 AM CDT.
Brookston and Pike Lake Near Duluth around 910 AM CDT.
Superior, Hermantown, Hawthorne and City of Rice Lake around 915
AM CDT.
Other locations impacted by these storms include Cody, Billings Park,
Gary New Duluth, Fish Lake, Moose Junction, Amnicon Lake, Spirit
Valley, Jay Cooke State Park, Norton Park and Esko.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4623 9216 4668 9244 4682 9302 4712 9264
4696 9196 4685 9189 4677 9203 4673 9196
4673 9181 4645 9164
TIME...MOT...LOC 1347Z 229DEG 27KT 4682 9289 4671 9241 4633 9217
WolfeSpecial weather statement, Aug 9, 7:51 AM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
851 AM CDT Sun Aug 9 2020
MNZ010-011-018-019-091415-
Central St. Louis-Koochiching-North St. Louis-North Itasca-
851 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ITASCA...
SOUTHEASTERN KOOCHICHING AND WEST CENTRAL ST. LOUIS COUNTIES...
At 850 AM CDT, a strong thunderstorm was 12 miles east of Marcell, or
26 miles northwest of Hibbing, moving northeast at 55 mph.
Wind gusts up to 55 mph and penny size hail can be expected with this
storm.
This storm will be near...
Togo around 910 AM CDT.
Other locations impacted by this storm include Bois Forte
Reservation, Snake Trail, Celina, Greaney, Stony Brook, Gunn Lake,
Balsam Lake, Deer Creek Reservation, Bear Lake and Linden Grove.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4806 9303 4791 9276 4746 9330 4746 9338
4766 9374 4815 9338
TIME...MOT...LOC 1350Z 214DEG 47KT 4762 9342
WolfeSpecial weather statement, Aug 9, 8:22 AM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
922 AM CDT Sun Aug 9 2020
MNZ019-091430-
Central St. Louis-
922 AM CDT Sun Aug 9 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. LOUIS COUNTY...
At 922 AM CDT, a strong thunderstorm was 7 miles north of Chisholm,
or 14 miles north of Hibbing, moving northeast at 55 mph.
Wind gusts up to 50 mph and dime size hail can be expected with this
storm.
This storm will remain over mainly rural areas of northwestern
Central St. Louis County, including the following locations... Big
Rice Lake, Shermans Corner, Idington and Angora.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4771 9242 4748 9287 4761 9305 4786 9275
4786 9264
TIME...MOT...LOC 1422Z 225DEG 49KT 4760 9289
WolfeLocal storm report, Aug 9, 9:18 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1018 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HAIL 3 ENE HENRIETTE 45.89N 93.07W
08/09/2020 M1.25 INCH PINE MN COCORAHS
LARGEST 1.25IN, AVERAGE 0.38IN. ONE OF THE
LARGEST QUARTER SIZE HAILSTONES WAS VERY
NUBBY MANY HAD A ROUND CENTER AND NUBBY
PROTRUSIONS.
&&Local storm report, Aug 9, 9:26 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1026 AM CDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM HAIL 5 WNW FINLAYSON 46.23N 93.03W
08/09/2020 M0.50 INCH PINE MN COCORAHS
&&